Epilepsy Foundation

We are fairly new to Epilepsy, so I'd like to tell you what happened and see what you all think...

My son is 9, diagnosed in January with generalized seizures.  He had two tc's about two weeks apart, last one was Jan. 29th.  He was across the street this afternoon playing with friends.  He came home staggering up the walk with only one shoe on, looking pale and unsteady.  When I asked him where his other shoe was, he didn't seem to realize he was missing one.  Helped him in and to the couch, and he couldn't answer questions as to what happened.  Neighbors didn't see anything happen, and they called their boys in about 5:15, Carter didnt come home til almost 5:40.  His shoe was found by the neighbors fence.  My feeling is that he had a seizure and then layed there until he was aware enough to get up and come home.  He also layed here and couldn't keep his eyes open and fell asleep for a few minutes until dogs barking woke him up.  Sound post-ictal to you all??  I'm feeling so awful thinking he may of had a seizure and layed there on the ground outside all alone :(

 

He's on 500mg depakote daily, and tomorrow would of been 1 month seizure free.  Will be calling neuro in the morning.  Think he'll raise his med, or want to check blood levels?

 

Thanks!

Jennifer

Views: 132

Replies to This Discussion

That sounds like a seizure.  They will probably check a Depakote level if you recently started this medication and have not had a recent level.  I'm so sorry he was alone but there would have been no way to know.  Maybe until things are stable he should be walked home by a friend or he can call you.  Just a thought.  Was he ill or anything before this happened?

He's been on the full dose of depakote 3 weeks now, and we are not scheduled for a follow up and blood work til early April.  He has not been sick, but since last thursday has been acting especially tired, so I have been wondering if he may be working up to having a seizure.  Is 500 mg daily of depakote a fairly small dose??

Jennifer

My 17yr.old son is on depakote,500-extended release,one tablet in

the morning and the other at night.

He has not had a seizure in over 10-months,he does get tired,weigh gain,

and sometimes a real grouch.But in our case because of the asperger's we have

to re-read him all the time.We were told this is a regular dose????but my son is

tall and husky.And he gets monthly blood works,plus his medication person calls

regularly.

Good luck to you

irene

I am not sure what the typical Depakote dose is but dosing for kids is based on their weight.  See what your neuro says about getting a level soon. 

I don't know about AEDs prescribed by weight - my 145lbs, 5'8" son is on 4000mg keppra a day,700mg vimpat & 30mg onfi w/vns (no, we don't have control but he's better than he's been in years). I think AEDs are determined by drug blood levels and sz activity.

Yes most seizure meds are by weight, some are done by what a general therapeutic level for size and age. Our daughter was on depakote, what was suppose to be a therapeutic level, but on her it made her to not be able to function at all.  She was removed from it.  She is 6 years old and weighs 75 lbs.  She has had brain surgery with right frontal lobe and right temporal lobe removed 2 years ago, currently taking 1000 mg. Keppra BID, 100 mg. Topamax BID, 200 mg. Lamictal BID and 600 mg. Banzel BID.  Still with no relief from seizures.  I would most definitely say that was a seizure.  I can also tell by my daughters mood when seizures are coming.  Also after she is so tired and disorientated that she goes to sleep.  Best of luck to you!

Thank you all.  I'm still waiting for a call back from the neuro's office, but just got a call from the pharmacy that they faxed in a script for 125 mg depakote, to be taken once a day.  That will only bring him up to 625 daily, which still sounds low compared to what some of your kids are taking.  Carter is 9 and weighs about 63 lbs.

 

Jennifer

Hey, Jennifer, my son is almost 11 and has been on depakote since last April. He takes 250mg ER plus a half of a 125mg capsule every night. It puts his levels at 54. 50 is therapeutic. I'm so sorry he had one outside, that would scare me. (hugs)

Hi Jennifer, my son is 4 years old and weighs only 40lbs and he is currently on 750mg of Depakote a day and will most likely be increasing to 875mg on Monday since he had a seizure earlier this week, so don't be alarmed if they increase his meds. My son has been on Depakote since October and it does make him very tired.  My son used to be extremely hyper active and this has actually calmed him down alot, he also has mood swings now but with most anti-convulsants also being mood stabilizers, it's expected.

 

So sorry that happened to your son, I hope he shows improvement soon and the meds help!

Yes, I think it is likely that he had a seizure based on your description of what happened--glad he's OK. I think he should still be able to do all the activities he has always enjoyed, but should have someone with him at all times when he is outdoors or doing things that would be dangerous if a seizure occurred during them. I would call the doctor and let him/her know about what happened. His dosage may need to be adjusted or he may need to take a different medicine.

 

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

Events

August 2014
SMTWTFS
12
3456789
10111213141516
17181920212223
24252627282930
31

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service